Health

Escaping labyrinthitis - 1 Mar 2017 - Cycle Magazine
I had labyrinthitis recently, causing nausea and balance problems. Is it cycling related? How can I avoid it?

 
 
Heart-rate spikes - 1 Mar 2017 - Cycle Magazine
I have been alarmed by some readings on my heart-rate monitor. I am a fit, 63-year-old cyclist. My maximum heart rate used to be around 180, but I’ve had the odd spike above 200. Normally, these spikes occur near the start of a ride. I discussed this with my GP who, after a 24-hour monitor, pronounced me fit and well. Last night, I did a 10-mile time trial without warming up properly. My HR quickly went up to about 220, and stayed high for a few minutes.

 
 
Diabetes and energy drinks - 20 Jan 2017 - Cycle Magazine
I’ve just had my annual blood tests done. The result was a slight impairment of glucose regulation. This did not show diabetes but could increase the risk in the future. This got me thinking about the energy drink I use (SIS Go Energy). Is this okay or should I consider changing? I don’t go hard and fast on my rides, generally a steady 50 miles at around 12.5mph.

 
 
Rash decision - 20 Jan 2017 - Cycle Magazine
I am a 56-year-old touring cyclist. Although I weigh 17 stone and have type 2 diabetes, I was cycling 40 miles each weekend. I have stopped riding due to worsening intertrigo. It was diagnosed years ago by a skin consultant who prescribed Timodine cream. My current GP has stopped prescribing this. Apparently, the long-term use of steroids damages the skin. I wasn’t aware and have been applying Timodine liberally for years, as it is the only substance that relieves intertrigo.

 
 
Sun danger - 20 Jan 2017 - Cycle Magazine
We cyclists love to ride in shorts and short sleeves in summer. Like many long distance touring cyclists, I have picked up the occasional basal cell carcinoma (BCC). Last autumn, I ended up having three ‘spots’ removed. One was an early stage-one melanoma. Over the years, I had used skin creams – clearly not enough.

 
 
Heart rate too low? - 20 Jan 2017 - Cycle Magazine
I’m struggling to get my heart rate into the target zones when I’m training. I take Propranolol 40mg twice a day prophylactic to reduce migraine. I understand it slows heart rate; my max HR has reduced and resting HR is 15-20 less than prior to taking medication. Will I ever be able to get into my zones again? I was able to reach them a few years ago when I wasn’t on beta blockers.

 
 
A Tick-ing bomb? - 20 Jan 2017 - Cycle Magazine
I have been unable to cycle for 18 months now and may never cycle again because of Lyme disease. This is a tick-borne disease and I most likely caught the tick while mountain biking across moorland or in woods. It might be worth warning members to take precautions. (I’ll never wear shorts again.) This disease seems to be on the increase and can have serious consequences.

 
 
Training for a 100 mile cycle ride - 28 Jul 2016 - Cycle Magazine
Cycling your first century is a milestone for anyone. So cycling your third should be easy, right? Cycling journalist Laura Laker gives her views on how best to prepare for a long distance ride

 
 
Heart-rate spikes - 30 Jun 2016 - Cycle Magazine
I have been alarmed by some readings on my heart-rate monitor. I am a fit, 63-year-old cyclist. My maximum heart rate used to be around 180, but I've had the odd spike above 200.

 
 
How to stop female saddle soreness - 26 May 2016 - Cycle Magazine
For some women, saddle soreness is the pain that dares not speak its name. Journalist Thomas Henry wonders why more isn't being done to address it.

 
 
Syndicate content
 
  • Patron: Her Majesty The Queen
  • President: Jon Snow
  • Chief Executive: Paul Tuohy
  • Cycling UK is a trading name of Cyclists’ Touring Club (CTC) a company limited by guarantee, registered in England no: 25185. Registered as a charity in England and Wales charity no: 1147607 and in Scotland charity no: SC042541. Registered office: Parklands, Railton Road, Guildford, Surrey GU2 9JX.

Copyright © CTC 2016

Terms and Conditions